Sunday, February 16, 2014

The Ebbs and Flows- Life of a BPII, Part 2

By: Jessica Azar
One of the things about living with Bipolar that continually challenges me is that it's constantly changing. Certain tools, like running, medicine adjustments etc., can spark an upturn in a descending (depressive) mood cycle or even completely pull a mood that's quagmired in depression back up again.... But these rescues are never lasting... And when turbulence strikes once again, another variable in the endlessly complex puzzle of brain chemistry must be altered.

After battling serious brain fog (cloudy thinking) and the inability to stay focused on what's going on around me, I asked my psychiatrist what I could do to help myself...It was interfering in everything I did daily and had been for some time. She suggested that my Lamictal dosage, which is my mood stabilizer, might be too high, and that the way I was feeling can be a drug side effect.... So she suggested that I half my Lamictal dosage for a couple of weeks and see what happens.  There are times I feel like I am continually choosing which side effects I can endure for the greater good of staying sane... It's a catch-22 and I have to weigh undesirable consequences against one another.... It gets old. Really old. It's so crazy to me that a medicine that has helped me so much for so long must suddenly be changed, because it's now affecting me adversely. It's also evokes a panicky, worried feeling in my gut, because I never know how any change to my regimen or lifestyle will affect everything else... And it can go hideously wrong. 

Because I could not live with and fight through the cognitive issues anymore, (they have been going on since last summer) I decided to take her advice and half the Lamictal dose. As always, I was apprehensive for the first few days... Waiting for the bottom to fall out if was going too... Analyzing my every thought and feeling... But then I started to feel great. Cognitive issues cleared up... Moods improved... More energy... Even lost a few pounds that I wasn't expecting to lose (meds can make me hold weight). It was fantastic, but then a couple of days ago, I started noticing the rapid fluctuation of my moods. Great. 

I kept having feelings of intense energy (strong, forceful compulsions to do things) as well as moods with heightened feeling, by where I feel emotions to my CORE... Even about little things. I get melancholy and nostalgic, and then frustrated and hyper focused on things of lesser importance. When I recognize the swings or alternating moods... They can switch every hour in my case-all BP's don't rapid cycle- and it's truly exhausting. Being that I so recently went through altering my meds, it gives me a feeling of being somewhat defeated... That I will never be able to rest in feeling good and knowing that it will never last. 

As I write this, I'm tearful... And an hour ago I was absolutely elated over the fantastic evening the High Roller and I had last night at the Masker's Ball. Being an emotional yo-yo is no fun. I'm also worried that a mixed state is trying to enter the scene... By where I have depressive symptoms and hypomanic symptoms at the same time. Upping my Lamictal by half will be my first line of action. I think one reason I either may not have noticed the fluctuations as much to begin with or not had them initially could be that I'm running regularly once again... Running helps relieve stress and relax me, but it doesn't solve all of my chemical issues. Fingers crossed this med tweak will work and not affect me adversely. Since tomorrow is a school holiday, I will have all four kids home with me through this adjustment... Praying they behave and that I will be in a state of mind to make it a fun day for them.